Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 302, NWS Dodge City, KS

July 30, 1998Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 1998, 12:08 AM CDT for Lane County, Scott County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1998, 12:08 AM CDT (05:08 UTC)
Expired
Jul 30, 1998, 12:55 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Lane County, KS, Scott County, KS

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:45 AM CDTThunderstorm Wind 57Dighton, KS
Jul 30, 1:00 AM CDTThunderstorm Wind 61Pendennis, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300508 RRA
SVRDDC
KSC101-171-300555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1208 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 1255 AM CDT

* AT 1207 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF GRIGSTON MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  DIGHTON                      BY 1220 AM CDT
  ALAMOTA                      BY 1235 AM CDT
  GRIGSTON                     BY 1212 AM CDT
  AMY                          BY 1215 AM CDT

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUI,CKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

MCCAMMON/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:21 PM CDT, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 29, 3:21 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT WED JUL 29 1998

A COMPLEX FORECAST WITH CHANCES FOR CONVECTION AND EXTENT OF LEE
SIDE COLD SURGE THE MAIN FORECAST PROBLEMS.

12Z UPPER AIR AND VAPOR SHOWS A POSITIVELY TILTED S/W IN SRN CANADA.
THERE IS A POTENT COLD POOL DEVELOPING UNDER THIS VORT...AND ONCE IT
SLIDES SE INTO THE L/W...THE COLD SURGE SHOULD FOLLOW NICELY. WE
CONTINUE TO DEAL W/TWO DISTINCT BELTS OF WESTERLIES...THE ONE OVER
CANADA...AND THE OTHER A SUB-TROPICAL FLOW ON THE PERIPHERY OF THE
SRN PLAINS H5 HIGH...AROUND WHICH VORTS CONTINUE DEVELOP. THERE IS A
FRONTAL BOUNDARY OVER THE KS/OK BORDER ASSOCIATED W/THE SRN STREAM
WHICH HAS BEEN REINFORCED BY SUCCESSIVE MCS/S.  AND FINALLY THERE IS
A WARM FRONT OVER NRN KS...WHICH WAS DEPOSITED BY THE LAST S/W TO
ROTATE THROUGH THE NRN STREAM.  THIS IS THE MOST ACTIVE AREA
CONNECTIVELY ATTM...W/DEEP POOLED MOISTURE...PVA AND CONVERGENCE
LEADING TO TSRA DEVELOPMENT.

THE SHORT FUSE COMPOSITE IS SHOWING MOISTURE CONVERGENCE AND THETA
ADVECTION ALONG THE SRN MOST BNDRY OVER THE SRN ZONES. L THINK WE
ARE BEING SLIGHTLY INHIBITED BY NVA BEHIND VORT OVER N CENTRAL KS.
THIS BNDRY WILL LIKELY ACTIVATE IN AN HOUR OR TWO W/CONVECTION
MOVING ENE ALONG IT.  IF NOT THEN...CERTAINLY LATER TONIGHT AS THE
LL JET INCREASES. OTHER CONVECTION WILL LIKELY APPROACH THE NRN
ZONES LATER TONIGHT AS BOOMERS ARE STARTING TO GO IN THETA-E AXIS IN
THE LEE OF ROCKIES AHEAD OF THE NEXT SRN STREAM VORT.  THUS WILL RUN
LIKELY EVERYWHERE PER PREVIOUS SHIFT. W/SUCH HIGH PW AND WEAK
FLOW...WL GO HEAVY RAIN IN ALL ZONES AS WELL. NOT CONFIDENT ENOUGH
ABOUT ANY ONE AREA TO GO FFA.

COLD SURGE WL COME DOWN THE LEE SLOPES LATE TONIGHT AND CROSS THE
CWA THU. LINGERING CONVECTIVE DEBRIS AND STRATUS WL KEEP SKIES
MOSTLY CLOUDY TMRW. WE COULD WARM UP A LITTLE MORE THAN I THINK IF
DOWNSLOPE DIRECTLY AHEAD OF FRONT LEADS TO A LITTLE DRYING. ATTM WL
GO W/FASTER FRONT AND NO DOWNSLOPE. WL CARRY 30 POPS FOR CONVECTION
RIDING OVER THE DEEPENING COLD AIR...AND WHAT MIGHT BE ONGOING AFTER
12Z.

FRI NGHT AND SAT LOOKS LIKE DEEP ERLY FLOW AND STRATUS AS STRONG
ANTICYCLONE LIFTS VERY MOIST AIR OVER THE WRN PLAINS. WL EVEN
MENTION FOG IN THE ZONES. LACK OF QG FORCING MEANS THAT MOST OF WHAT
DEVELOPS WL BE RELATED TO UPGLIDE...BNDRY LAYER CONVECTION AND
WHATEVER FIRES IN THE LEE. WEAK NW FLOW AT H5 MAY LIFT SOME
CONVECTION OUT OF CO...THOUGH DEEP STRATUS WILL LIKELY LIMIT THIS.
WL KEEP HIGH CHANCE POPS FRI NGHT AND LOW CHANCE SAT...MAINLY FOR
SHRA AND WEAK TSRA RIDING OVER COLD DOME...WHICH SHOULD BE SEVERAL
THOUSAND FEET DEEP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FOREC|ASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 068/084 067/078 067 635
GCK 066/083 065/077 066 635
EHA 067/084 064/077 065 635
LBL 068/084 065/078 066 635
HYS 069/081 067/080 067 635
P28 071/088 070/079 070 636

.DDC...NONE

MCAVOY

In the hours before

Local storm report, Jul 29, 7:54 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT WED JUL 29 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    8 SE PROTECTION           KS   0.88 INCH HAIL
07/29/98   COMANCHE

MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:25 PM CDTSevere Thunderstorm WarningDDCScott35 min
Jul 29, 11:51 PM CDTSevere Thunderstorm WarningDDCLane34 min
Jul 30, 12:26 AM CDTSevere Thunderstorm WarningDDCLane, Ness49 min
Jul 30, 12:38 AM CDTFlash Flood WarningDDCEllis6 hr
Jul 30, 12:45 AM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.